To return to the patient's syncopal episode, it is clearer now that he probably did have a vasovagal reaction. An hour had elapsed since administration of morphine, making that etiology unlikely. The patient showed no evidence of heart block or acute ischemia. While nitrate induced hypotension may have contributed to his faint, that would not have explained his bradycardia. Worth noting is the fact that he developed nausea and lost consciousness as an arterial puncture was about to be performed. Had he been asked, the patient might have recalled other incidents of vasovagal fainting. A combination of factors may cause a brief syncopal episode in the ICU. Sorting out the causes of vasovagal syncope may be difficult if not impossible, and a syncopal episode may set a chain of events into motion that further complicates the situation. The patient with an acute, especially inferior MI who received intravenous medications is particularly prone to vagal-like reactions. Patients with nausea or extreme anxiety should be watched carefully and their symptoms treated.
Skip Nav Destination
- Views Icon Views
- Share Icon Share
S Waddell; Vasovagal syncope. Crit Care Nurse 1 July 1989; 9 (6): 35–43. doi: https://doi.org/10.4037/ccn1918.104.22.168
Download citation file: